Texas, 2007Tornadoes and Flash Flooding in Texas, May 8, 2007
May 8, 2007 · NWS SJT · 6 events in 4 counties and zones
In the afternoon a squall line developed over the Permian Basin and moved to the east across West Central Texas. One of the thunderstorms embedded within the line produced a tornado near Haskell that damaged a house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon a squall line developed over the Permian Basin and moved to the east across West Central Texas. One of the thunderstorms embedded within the line produced a tornado near Haskell that damaged a house. A supercell also developed ahead of the line in Shackelford and moved north into Throckmorton County and produced at least two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 1:31 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, May 8, 1:31 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT TUE MAY 8 2007
.SHORT TERM...
AN MCS CURRENTLY OVER SOUTHWEST TEXAS...EXTENDING NORTH INTO THE
TEXAS SOUTH PLAINS. THE MCS IS MOVING TOWARD THE EAST AND WILL ENTER
WEST CENTRAL TEXAS BY 08/21Z. ALSO...WATCHING FOR POSSIBLE TSTMS
DEVELOPING IN INCREASING UNSTABLE AIRMASS OVER WEST CENTRAL TEXAS.
AND AXIS OF HIGH SBCAPES OF 1500 TO 2500 J/KG EXTENDS FROM COLEMAN
TO SAN ANGELO TO STERLING CITY. SO LOOKS LIKE MORE HEAVY RAIN AND
SOME SEVERE STORMS FOR TONIGHT ACROSS THE CWFA. THE UPPER LEVEL
LOW WILL SLOWLY MOVE INTO TEXAS ON WEDNESDAY. ABUNDANT MOISTURE
WILL LEAD TO ANOTHER ROUND OF HEAVY RAIN. WILL GO AHEAD AND EXTEND
THE FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY. RAINFALL AMOUNTS OF 2
TO 3 INCHES WILL BE POSSIBLE ACROSS MAINLY THE WESTERN AND
NORTHERN CWFA THROUGH WEDNESDAY NIGHT.
.LONG TERM...
LOOKS LIKE THE UPPER LEVEL LOW MOVE EAST OF WEST CENTRAL TEXAS BY
THURSDAY EVENING. WILL KEEP CHC POPS IN FOR THURSDAY. WILL GO WITH A
DRY FORECAST FOR THURSDAY NIGHT THROUGH NEXT TUESDAY AS WEAK UPPER
LEVEL RIDGE BUILDS ACROSS THE SOUTHERN PLAINS. TEMPERATURES WILL
WARM INTO THE UPPER 80S TO LOWER 90S BY THIS WEEKEND.
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 62 75 63 78 / 70 80 50 30
SAN ANGELO 63 75 63 82 / 80 90 40 30
JUNCTION 67 81 64 81 / 70 70 40 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.
&&
21
Hazardous weather outlook, May 8, 1:09 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CDT TUE MAY 8 2007
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
209 PM CDT TUE MAY 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS WEST CENTRAL LATER
THIS AFTERNOON AND EVENING...AS SEVERAL SURFACE BOUNDARIES
CONTINUE TO CLASH WITH ABUNDANT LOW LEVEL MOISTURE. THESE STORMS
MAY REACH SEVERE LEVELS...WITH VERY HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING WINDS THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO
IS ALSO POSSIBLE. GIVEN THE SATURATED SOLID FROM RECENT
RAINS...AND THE HEAVY RAINFALL ON THE WAY...FLOODING OF LOW LYING
AREAS WILL CERTAINLY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WITH THE MAIN UPPER LEVEL STORM SYSTEM...AND THE BOUNDARIES...NOT
MOVING OUT OF THE AREA FOR SEVERAL DAYS...HEAVY RAINFALL AND SEVERE
THUNDERSTORMS WILL REMAIN A POSSIBILITY THROUGH AT LEAST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
TONIGHT.
In the hours before
Local storm report, May 8, 10:21 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1121 AM CDT TUE MAY 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TORNADO 13 WSW STERLING CITY 31.74N 101.18W
05/02/2007 F0 STERLING TX LAW ENFORCEMENT
PUBLIC REPORTED A TORNADO
0320 PM TORNADO 3 W ROCKWOOD 31.51N 99.42W
05/02/2007 F1 COLEMAN TX NWS STORM SURVEY
A STORM SURVEY TEAM DID FIND DAMAGE CONSISTENT WITH A
TORNADO THAT STARTED ABOUT THREE MILES TO THE WEST OF
ROCKWOOD AND MOVED ACROSS THE SOUTH SIDE OF ROCKWOOD
WHERE IT DAMAGED A FEW BUILDINGS INCLUDING THE NEW POST
OFFICE. THE TORNADO CONTINUED EAST OF ROCKWOOD ALMOST
PARREL TO COUNTY ROAD FOR 3 TO 4 MILES DAMAGING BARNS AND
TREES. SHORTLY AFTER THE TORNADO PASSED BY WINDS OF 65 TO
75 MPH BLEW THROUGH THE AREA AS WELL CAUSING OTHER
DAMAGE. THE END POINT OF THE TORNADO IS 31.49354 N
99.32531 W.
0348 PM TORNADO 2 ENE BROOKESMITH 31.56N 99.09W
05/02/2007 F1 BROWN TX NWS STORM SURVEY
WHILE SURVEYING STORM DAMAGE A SURVEY TEAM FOUND A
TORNADO TRACK STARTING ABOUT 2 MILES EAST NORTHEAST OF
BROOKESMITH CROSSING HIGHWAY 377 WHERE TREE DAMAGE WAS
OBSERVED JUST MISSING A HOUSE OFF OF 377. THE TORNADO
CONTINUED FOR ANOTHER 4 MILES TO THE EAST NORTHEAST
CAUSING TREE DAMAGE. THIS TORNADO WAS ALSO FOLLOWED BY
STRONG THUNDERSTORM WINDS OF 65 TO 75 MPH.
0352 PM FUNNEL CLOUD 1 NW BROWNWOOD 31.72N 99.00W
05/02/2007 BROWN TX LAW ENFORCEMENT
TURNED OUT TO BE A FUNNEL CLOUD...BUT THE DAMAGE PATTERN
IN BROWNWOOD WAS CONSISTENT WITH 75 TO 80 MPH INSTEAD OF
A TORNADO.
0358 PM TSTM WND DMG 5 NW BROWNWOOD 31.76N 99.04W
05/02/2007 BROWN TX NWS STORM SURVEY
TURNED OVER A TRAILER. CONSISTENT WITH HIGH WINDS OF 70
TO 80 MPH
0402 PM TSTM WND GST 7 N BROWNWOOD 31.81N 98.99W
05/02/2007 M58.00 MPH BROWN TX AWOS
MEASURED BY THE AWOS BEFORE THE POWER WENT OUT. LIKELY
STRONGER
&&
THIS IS UPDATED INFORMATION BASED ON AN NWS STORM SURVEY
JBRAZZELSpecial weather statement, May 8, 2:11 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT TUE MAY 8 2007
TXZ071-076-082115-
IRION TX-CROCKETT TX-
311 PM CDT TUE MAY 8 2007
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT FOR IRION AND
CROCKETT COUNTIES...
AT 310 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 41 MILES WEST OF BARNHART...OR ABOUT 15
MILES SOUTH OF RANKIN...MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 350 PM CDT
BARNHART BY 410 PM CDT
THE INTERSECTION OF US 190 AND HIGHWAY 163 BY 415 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN TEXAS.
Special weather statement, May 8, 2:25 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT TUE MAY 8 2007
TXZ064-071-072-082130-
STERLING TX-TOM GREEN TX-IRION TX-
325 PM CDT TUE MAY 8 2007
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR
STERLING...TOM GREEN AND IRION COUNTIES...
AT 322 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 31
MILES WEST OF STERLING CITY TO 37 MILES WEST OF BARNHART...MOVING
EAST AT 25 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469...STERLING
CITY...BARNHART AND US-67 NEAR THE IRION-REAGAN COUNTY LINE BY 430
PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN TEXAS.
Special weather statement, May 8, 2:33 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT TUE MAY 8 2007
TXZ114-082100-
SHACKELFORD TX-
333 PM CDT TUE MAY 8 2007
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT FOR
SHACKELFORD COUNTY...
AT 330 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME WEST CENTRAL SHACKELFORD
COUNTY...OR ABOUT 16 MILES WEST OF ALBANY...MOVING NORTHEAST AT 20
MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN SHACKELFORD COUNTY...MAINLY ALONG AND NORTH OF HIGHWAY
180 AND WEST OF HIGHWAY 283.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN TEXAS.
Special weather statement, May 8, 2:53 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT TUE MAY 8 2007
TXZ049-054-064-065-113-082200-
NOLAN TX-JONES TX-FISHER TX-STERLING TX-COKE TX-
353 PM CDT TUE MAY 8 2007
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR NOLAN AND
FISHER COUNTIES...
JONES COUNTY...
STERLING AND COKE COUNTIES...
AT 352 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF WASTELLA TO 23 MILES WEST OF SILVER...MOVING
NORTHEAST AT 40 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
HOBBS BY 405 PM CDT
WASTELLA BY 410 PM CDT
I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE BY 415 PM CDT
ROTAN AND SILVER BY 420 PM CDT
SANCO...CHAMPION AND CAPITOLA BY 425 PM CDT
ROSCOE AND ROBY BY 430 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN PORTIONS OF WEST CENTRAL TEXAS.
Event by event
3 tornado, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Shackelford
- When
- May 8, 3:11 PM CST to 3:30 PM CST
- Where
- Shackelford County, 5.8 mi NNW of Acampo to 10.46 mi WSW of Ft Griffin
- Rating
- EF0
- Path length
- 6.54 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.797, -99.468
A trained spotter reported and photgraphed a well developed cone tornado in rural northwest Shakelford County. The tornado remaind on the ground for several minutes over open range land.
Tornado, Haskell
- When
- May 8, 4:30 PM CST to 4:45 PM CST
- Where
- Haskell County, 5.65 mi SSE of Haskell to 2.38 mi SSW of Haskell
- Rating
- EF1
- Path length
- 4.16 mi
- Path width
- 45 yd
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.094, -99.713
A tornado developed from a thunderstorm on the northern end of a squall line. This tornado developed about five miles to the south of Haskell and then moved to the north northwest for about four and half miles. The tornado did strike a residence about 3 miles to the southwest of Haskell and damaged the roof. The glass in the home was blown out. A tractor was overturned and a cotton trailer rolled several times onto the road.
Tornado, Throckmorton
- When
- May 8, 4:54 PM CST to 4:58 PM CST
- Where
- Throckmorton County, 6.7 mi NW of Throckmorton to 7.4 mi NW of Throckmorton
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 40 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.248, -99.262
A storm chaser group reported a tornado northwest of Throckmorton from the same supercell that produced a tornado in northern Shakelford County. The tornado was visible for just a short time before becoming rain wrapped. The tornado remained over open range land.
Thunderstorm Wind, Tom Green
- When
- May 8, 5:00 PM CST to 5:01 PM CST
- Where
- Tom Green County, 2.16 mi SSW of San Angelo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NWS Employee
- Coordinates
- 31.441, -100.444
An off duty National Weather Service employee estimated 60 mph wind gusts. There was damage reported nearby to storage buildings and a local hotel lost part of it's roof.
Flash Flood, Tom Green
- When
- May 8, 6:00 PM CST to 8:00 PM CST
- Where
- Tom Green County, 4.35 mi ESE of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.576, -100.562
Heavy rains over the past couple of days combined with heavy rains of about 2 inches in 50 minutes resulted in water rising into a home in Grape Creek.
Flash Flood, Haskell
- When
- May 8, 7:40 PM CST to 10:00 PM CST
- Where
- Haskell County, 4.04 mi ESE of O Brien
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.358, -99.785
Texas Department of Transportation closed Farm to Market Roads 2136 between highway 617 and 2229 due to flooding. There was also water reported over 380 between Highway 6 and 2407.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2007$3.3 million · EF1 · 27 events
- High Surf in South Carolina, May 8, 20071 death · 1 event
- Wildfire in Florida, May 8 to 31, 2007$11 million · 2 events
- Wildfire in California, May 8 to 15, 20072 injured · $3.3 million · 2 events
- Flooding in Missouri, May 8 to 22, 2007$139,000 · 11 events
- Flooding and Hail in Texas, May 8, 2007$135,000 · 0.88 in hail · 7 events
- Flash Flooding and Hail in Texas, May 8, 2007$43,000 · 3 in hail · 28 events
- Hail and Damaging Wind in Louisiana, May 8, 2007$30,000 · 1.75 in hail · 4 events
- Dust Storm in Arizona, May 8, 20071 injured · $20,000 · 1 event
- Flash Flood in Oklahoma, May 8, 2007$25,000 · 1 event
- Flash Flood in New Mexico, May 8, 2007$25,000 · 1 event
- Dust Storm and Damaging Wind in Arizona, May 8, 20071 injured · $9,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35009, 35010, 35011, 35012, 35013, 35014.